Department of Pharmacology, J. Stevens-Johnson syndrome and toxic epidermal necrolysis TEN are rare but serious dermatologic disorders. These grave conditions present as medical emergency, requiring prompt diagnosis and management.
Fluconazole is a commonly used drug with mild side effects. TEN caused by fluconazole is rare, and till now only few cases diflucan and steven johnson syndrome been reported in the literature.
We present a case of TEN in a human immunodeficiency virus infected man following fluconazole therapy in view of its rare occurrence. Toxic epidermal necrolysis TEN is a severe and life-threatening condition involving skin and mucous membrane. Drugs are the most important cause of TEN. The drugs most commonly causing TEN are sulfonamides, penicillins, other antibiotics, diflucan and steven johnson syndrome, non-steroidal anti-inflammatory drugs, anti convulsants, etc.
Fluconazole, an antifungal drug of the azole group, is frequently used for management of candidial infections, coccidiodal meningitis, cryptococcal meningitis, and in empiric treatment of critically ill HIV-infected patients.
Surveillance studies show a low incidence of adverse drug reactions to fluconazole. A 28 year old male patient, taking anti-tuberculosis treatment for last 3 months for pulmonary tuberculosis, now presented with oral thrush.
He was a truck driver and was addicted to tobacco and alcohol. He was not married but gave history of multiple unprotected roadside sexes. On examination, the body mass index was There was pallor and extensive oral thrush over tongue extending up to tonsil, and posterior pharyngeal wall.
Other general physical examination was unremarkable. Respiratory system examination revealed crepitations over right upper lung fields.
Other systemic examination revealed no abnormality. In view of high risk behavior and the presence of oral thrush, his sera were subjected to HIV 1 and HIV 2 testing that turned out to be reactive. A skiagram chest showed regression of archiving maps and plans infiltrates in comparison to previous chest X-ray. His CD4 count was per mm 3. Throat swab smear and culture confirmed the presence of candidial infection.
The antituberculosis treatment was continued and oral fluconazole mg daily was started with povidone iodine gargles.
On the second day of fluconazole therapy, the patient developed generalized body ache along with pruritic rash over face, trunk, and extremities, diflucan and steven johnson syndrome. The rashes first appeared over the trunk and then spread to involve diflucan and steven johnson syndrome and face. Next day, these maculopapular eruptions became necrotic and surrounded by erythema.
Later, diflucan and steven johnson syndrome, vesiculobullous lesions appeared over face and trunk along with conjunctivitis. The patient also became febrile. Skin biopsy could not be taken. Based on clinical course following fluconazole therapy, a diagnosis of fluconazole-induced TEN Naranjo Score 6 was made, diflucan and steven johnson syndrome. Fluconazole was stopped immediately. The patient was managed conservatively with local soothing agents, analgesics, azithromycin, antihistaminics, and eye care with adequate parenteral hydration.
The patient improved with above therapy. Skin lesions resolved gradually and disappeared completely after 3 weeks. TEN and SJS are acute and life-threatening disorder of unclear pathophysiology, characterized by epidermal necrosis, erosions of mucous membrane, and detachment of epidermis with constitutional symptoms.
The estimated incidence of TEN is about 1. Although a long list of drugs have been implicated as a cause for TEN, the drugs commonly associated with TEN are sulfonamides, anticonvulsants, allopurinol, non-steroidal anti-inflammatory drugs, etc. This drug has thence been contraindicated in HIV patients. The very first case involved a year-old gay, HIV positive man developing SJS following fluconazole therapy for oral candidiasis.
The exact mechanism for drug-induced TEN is unclear but immunological mechanisms, reactive drug metabolites and interactions between the two have been proposed. To our knowledge this is the fourth reported case and probably be the first one in India of TEN secondary to fluconazole in a patient having HIV infection. National Center for Biotechnology InformationU.
Journal List J Pharmacol Pharmacother v. Dogs with allergies and bordetella vaccine Sharma Department of Pharmacology, J. Naveen Chhabra Department of Pharmacology, J. This is an diflucan and steven johnson syndrome article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3. This article has been cited by other articles in PMC.
Abstract Stevens-Johnson syndrome and diflucan and steven johnson syndrome epidermal necrolysis TEN are rare but serious dermatologic disorders. Fluconazole, HIV infection, toxic epidermal necrolysis.
Open in a separate window. Photograph of a patient showing erythematous lesions over face with sloughing of skin. Footnotes Source of Support: Nil Conflict of Interest: Itraconazole and fluconazole and certain rare, serious adverse events.
Antimicrobial Agents — Antifungal agents. Mc Graw — Hill; Stevens-Johnson syndrome after fluconazole. Azon-Masoliver A, Vilaplana J. Fluconazole-induced toxic epidermal necrolysis in a patient with human immunodeficiency virus infection, diflucan and steven johnson syndrome. Fluconazole induced toxic epidermal necrolysis: Severe cutaneous adverse reactions to drugs. N Engl J Med. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme.
Exsudativum multiformr majus, Stevens Johnson Syndrome and toxic epidermal necrolysis in Germany Structure and results of a population based registry. Severe cutaneous drug reactions stevon Jhonson Syndrome and toxic epidermal necrolysis in human immunodeficiency virus infection.
Stevens-Johnson syndrome and toxic epidermal necrolysis in a patient with systemic lupus erythematosus. J Am Acad Dermatol. Dixit R, Sharma S. Toxic epidermal necrolysis caused by cotrimoxazole in a patient with human immunodeficiency virus infection. Indian J Allergy Asthma Immunol. Centers for Disease Control and Prevention. Treating opportunistic infections among HIV-exposed and infected children: Immunopathogenesis of the acquired immunodeficiency syndrome. Support Center Support Center.